Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 13, NWS Marquette, MI

June 11, 2001Dickinson County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 11, 2001, 7:52 PM CDT for Dickinson County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 2001, 7:52 PM CDT (00:52 UTC)
Expired
Jun 11, 2001, 8:30 PM CDT
In force
38 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Dickinson County, MI

The radar

The Marquette radar (KMQT), 63 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:29 PM CDTHail 0.75Ralph, MIDime sized hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2182 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 120054
SVRMQT
MIC043-120130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
752 PM CDT MON JUN 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN MICHIGAN

* UNTIL 830 PM CDT

* AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CHANNING...OR ABOUT 25 MILES NORTHWEST
  OF IRON MOUNTAIN. THE STORM WAS MOVING SOUTHEAST AT 45 MILES AN
  HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRANITE BLUFF AT 800 PM CDT
  FELCH AND RALPH AT 805 PM CDT

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGH2TNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

LAT...LON 4617 8811 4594 8810 4579 8785 4614 8767

KC

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:28 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 11, 2:28 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
328 PM EDT MON JUN 11 2001

...FORECAST PROBLEM IS POPS TONIGHT...

500 TROUGH IN PACIFIC NW WILL DIG SOUTHEAST INTO THE ROCKIES WHICH
WILL HELP TO AMPLIFY A 500 RIDGE ACROSS EASTERN U.S. IN THE
SHORT-TERM...WESTERN GREAT LAKES CONTINUES TO BE ON PERIPHERY OF 500
RIDGE IN THE RING OF FIRE WITH WEAK LITTLE SHORTWAVES RUNNING OVER
THE TOP OF THE RIDGE AND HELPING TO KICK OFF AN MCS OVER MINNESOTA
AS OF NOON EDT. THIS SHORTWAVE AND MVS WILL CONTINUE TO MOVE EAST
AND INTO THE WESTERN GREAT LAKES AROUND 00Z TONIGHT AND THIS PASSES
THROUGH AND OUT OF CWA BY 12Z TUESDAY. NEXT SHORTWAVE MOVES UP FROM
THE SW ON TUE NIGHT. APPEARS THE ETA IS SUFFERING FROM CONVECTIVE
FEEDBACK PROBLEMS AS VORT MAXES BECOME STRONG QUICKLY. AT LEAST
MODEL IS THINKING ALONG THE SAME LINES AS I AM THAT THERE WILL BE
MCS BLOWING UP ALONG PERIPHERY OF UPPER LEVEL RIDGE SOMEWHERE IN THE
MIDWEST AND THESE WILL GENERATE MVS WHICH WILL HELP TO CONTINUE
CONVECTION ACROSS THE WESTERN GREAT LAKES AS THESE MOVE EAST OUT OF
THE NORTHERN AND CENTRAL PLAINS.

FORECAST PROBLEM TONIGHT IS POPS AND SEVERE WEATHER POTENTIAL. 15Z
RUC SHOWING CAPE OF 4000 J/KG AT IWD AT 03Z...K INDEX OF 45...TOTAL
TOTALS OF 60. 12Z ETA IS NOT AS UNSTABLE WITH CAPE VALUES OF
200-1200 J/KG ACROSS MOST OF CWA AT 00Z WITH HIGHEST ALONG SW CWA
BORDER. IF RUC WOULD VERIFY...NEAR THE WISCONSIN BORDER WOULD BE
WHERE THE SEVERE WEATHER WOULD BE...BUT FEEL RUC IS OVERDONE ON
INSTABILITY. DO FEEL THOUGH THAT SEVERE WEATHER THREAT COULD STILL
OCCUR NEAR THE WI/MI BORDER AFTER 8 PM WHERE MOST UNSTABLE AIR WILL
BE AND ALSO HIGHEST DEW POINTS AND THIS AREA WOULD BE WHERE THE
THREAT OF SEVERE WEATHER WOULD BE HIGHEST. AM NOT BUYING INTO LACK
OF QPF OVER U.P. OFF THE 12Z ETA FOR TONIGHT...BUT DO AGREE THAT QPF
BULLSEYE WITH MCS WILL STAY SOUTH OF AREA TONIGHT AND FIND IT HARD
TO BELIEVE THAT U.P. WOULD STAY DRY ESPECIALLY WITH HUGE MCS BLOWING
UP ACROSS MN EARLY THIS AFTERNOON. ALSO...ETA IS SHOWING 850-500 Q
VECTOR CONVERGENCE WHERE THUNDERSTORMS HAVE BEEN OCCURRING WITH MCS.
THE Q VECTOR CONVERGENCE MOVES EAST AND WEAKENS THIS AFTERNOON AND
TONIGHT AS IT MOVES ACROSS U.P. Q VECTOR DIVERGENCE MOVES INTO ALL
OF CWA BY 12Z...SO CONVECTION SHOULD BE DONE ACROSS ALL OF CWA BY
12Z AND ACROSS WEST BY 06Z. CONVECTION THEN COMES IN AGAIN TUESDAY
EVENING AS 850-500 Q VECTOR CONVERGENCE AGAIN OVERSPREADS CWA. WILL
HAVE TO WORRY ABOUT LAKE BREEZE CONVERGENCE SHOWERS AND
THUNDERSTORMS TOMORROW ACROSS THE SOUTH AS ETA IS PUTTING OUT A
LITTLE QPF ACROSS THE SOUTH AND EVEN THOUGH THERE IS LACK OF Q
VECTOR CONVERGENCE FROM 850-500 MB...THERE WILL BE INSTABILITY AND
PLENTY OF MOISTURE AROUND TO HELP FORM THUNDERSTORMS IN THE
AFTERNOON. FOR WED...ETA IS SHOWING WARM FRONT NORTH OF CWA INTO
CANADA...BUT NOT QUITE SURE IF THIS WILL HAPPEN. MY FEELING IS WARM
FRONT WILL GET HUNG UP SOMEWHERE OR POSSIBLY BE FURTHER SOUTH AS MCS
ON TUESDAY NIGHT COULD PUSH FRONTAL ZONE FURTHER SOUTH AND THIS
WOULD NOT CAP OFF AREA FOR WEDNESDAY. SINCE ALREADY HAD CHANCE GOING
FOR WEDNESDAY...WILL KEEP IN BUT LOWER TO ONLY 30 PERCENT. FOR
TEMPS...WENT ABOVE ALL GUIDANCE FOR HIGHS AS AVN/MRF GUIDANCE HAS
BEEN TOO COLD FOR HIGH TEMPS AND WENT CLOSER TO FWC GUIDANCE.

IN THE EXTENDED...500 TROUGH EMERGES ONTO NORTHERN HIGH PLAINS FROM
THE PACIFIC NW. AVN/MRF ARE FASTEST MOVING TROUGH EAST WHILE
UKMET/ECMWF SLOWER AND KEEP TROUGH OVER ROCKY MOUNTAIN REGION ON
12Z/THU. AVN/MRF CONTINUE TO BE LEAST AMPLIFIED AND MUCH FASTER WITH
TROUGH MOVING EASTWARD ON FRIDAY WHILE ECMWF/UKMET ARE SLOWER AND
MORE AMPLIFIED AND AM LEANING TOWARD ECMWF/UKMET SOLUTION. CANADIAN
ENSEMBLES BASICALLY HALFWAY BETWEEN EUROPEAN MODEL SOLUTIONS AND
AVN/MRF SOLUTIONS WITH ABOUT HALF GOING ONE WAY AND HALF THE OTHER.
MRF/AVN ENSEMBLES THROUGH 192 HOURS ARE REMARKABLY SIMILAR...BUT DO
NOT LIKE THE MRF/AVN SOLUTION AS FEEL IT IS TOO FAST MOVING THE
UPPER LEVEL TROUGH NORTHEAST. WILL GO WITH COMPROMISE SOLUTIONS OF
ALL THE EXTENDED MODELS. BASICALLY...SOME KIND OF TROUGHING WILL BE
ACROSS GREAT LAKES REGION AND ENOUGH UNCERTAINTY WITH POSSIBLE RIDGE
RUNNER WEAK SHORTWAVES AND BEING NEAR PERIPHERY OF RIDGE WITH RING
OF FIRE SCENARIO THAT KEEPING IN CHANCES OF SHOWERS AND
THUNDERSTORMS IN FORECAST THROUGH MONDAY LOOKS GOOD. WILL GO WARMER
THAN MRF GUIDANCE FOR HIGH AND LOW TEMPS THROUGH PERIOD AS FEEL MRF
IS TOO FAST BRINGING COLD FRONT THROUGH ON THURSDAY. COORDINATED
WITH APX AND GRB...THANKS.

.MQT...NONE.

MICHELS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:00 PM CDTSevere Thunderstorm WarningMQTMarquette60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.